Alert archive / Mississippi / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 129, NWS New Orleans, LA

July 20, 2000Pike County, Mississippi

NWS New Orleans, LA issued this severe thunderstorm warning at Jul 20, 2000, 6:50 PM CDT for Pike County, Mississippi. It was in force for 25 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 20, 2000, 6:50 PM CDT (23:50 UTC)
Expired
Jul 20, 2000, 7:15 PM CDT
In force
25 min
Issued by
NWS New Orleans, LA
Area
Whole counties

County Pike County, MS

What was reported inside it

TimeReportWhereRemark
Jul 20, 7:00 PM CDTThunderstorm WindCountywide, MSSeveral trees and power lines were blown down across the southern portions of the county.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 12:00Z, 11.8 hours before the alert went out and 123 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 12:00Z on 2000-07-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 871 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 12:00Z on 2000-07-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 2 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
871 J/kg
Mixed-layer CIN
-220 J/kg
Mixed-layer LCL
1553 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
2 m²/s²
0-3 km storm-relative helicity
22 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KLIX 202349
SVRNEW
MSC113-210015-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NEW ORLEANS LA
650 PM CDT THU JUL 20 2000

THE NATIONAL WEATHER SERVICE IN NEW ORLEANS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  PIKE COUNTY IN SOUTHERN MISSISSIPPI

* UNTIL 715 PM CDT

* AT 645 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER PIKE COUNTY...OR ABOUT 13 MILES SOUTH OF
  MCCOMB...MOVING SOUTHEAST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
RURAL SOUTHERN PIKE COUNTY AROUND 700 PM CDT

THIS IS A DANGEROUS STORM...STAY INDOORS AWAY FROM WINDOWS.

LARGE HAIL AND DAMAGING WINDS ARE LIKELY WITH THIS STORM. TAKE COVER
IN A STURDY BUILDING AND STAY AWAY FROM WINDOWS.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN NEW ORLEANS.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 20, 1:30 PM CDT, 5 hours 20 minutes earlier.

Area forecast discussion, Jul 20, 1:30 PM CDT, 5 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW ORLEANS/BATON ROUGE LA
130 PM CDT THU JUL 20 2000

MODELS SIMILAR BUT AVN DOES WORST JOB ON MOISTURE/QPF FIELD
ASSOCIATED WITH VORT MAX OVER ARKANSAS. ALSO AVN IS TOO FAR NORTH.
SATELLITE SHOWS DECENT MCS ASSOCIATED WITH THIS SYSTEM WITH OUTFLOW
BOUNDARY TRAVELING AT CLOSE TO 45KT TOWARDS NORTH LOUISIANA.
12Z UPPER AIR ANALYSES SHOW LIMITED MOSTUEE OVER MOST OF STATE
EXCEPT FOR SOUTHEAST WHERE 1.6 IN PRECIPITABLE MOISTURE SHOWS UP ON
RAOB. NO SIGNIFICANT SHORT WAVES IN THE AREA TO DAY SO WILL GO ONLY
WITH ISOLATED CONVECTION AT MAX HEATING THIS AFTERNOON/EARLY
EVENING. WILL SIDE WITH ETA MODEL. NGM AGAIN GOES OVERBOARD WITH QPF.
ETA AND NGM BRING SHORT WAVE SOUTHEAST OVER MISSISSIPPI FRIDAY NOO
WITH NGM A TAD FURTHER SOUTH. CONVECTION IN NORTH MS COULD SETUP
OUTFLOW BOUNDARIES THAT WOULD AFFECT SOUTHERN MS AND SOUTHEASTERN
LOUISIANA FRI AFTERNOON/EVENING. SHORT WAVE AND ASSSOCIATED SURFACE
FRONT PROGGED TO DROP SOUTH TO SOUTHER LA AND MS SAT AND GO QUASI
STATIONARY OVER EXTREME SOUTH LA SUN THROUGH TUE. RAINFALL AND COOLER
AIRMASS BEHIND SURFACE FRONT SHOULD GIVE AREA A RESPITE TO THE
EXCESSIVE HEAT FOR THIS WEEKEND.  WITH MINIMUM TEMPERATURES HOVERING
ABOVE 80 UNTIL EARLY MORNING...WILL KEEP HEAT ADVISORY UP FOR TONIGHT
AND INTO FRIDAY. DO NOT EXPECT IT WILL BE REQUIRED AFTER FRIDAY.
PRELIMINARY NUMBERS FOLLOW:

MCB 75/97/72/94 1225  BTR 77/95/77/93 0225
MSY 78/97/78/94 1324  GPT 77/96/77/95 0324

.NEW...NONE.
LA...HEAT ADVZY FOR PARISHES SOUTH OF LAKE PONTCHARTRAIN.
MS...NONE.

The office that day

Everything else NWS New Orleans, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 20, 2:49 PM CDTSevere Thunderstorm WarningLIXHancock, Harrison41 min
Jul 20, 4:42 PM CDTSevere Thunderstorm WarningLIXWalthall48 min
Jul 20, 5:59 PM CDTSevere Thunderstorm WarningLIXPike, Walthall31 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.